Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is the PEP they gave me legit?
Nov 19, 2012

I lived/worked in Cambodia for a few months now, and a few days ago, I got really drunk and stupid and had sex with a female Cambodian sex worker. Researchers found that as many as 50% of commercial sex workers in Cambodia are HIV-positive. The condom broke and it took 30 to 45 minutes before I noticed. Sex involved both vaginal and anal. On top of that I had a small wound on my penis from a few days before (zipper from jeans) and it wasn't completely healed yet. I guess this is a high risk case? 22 hours later I went to an international hospital there, and explained to a doctor what happened, I had already read about PEP. But without me telling the doctor said I need to take PEP. He didn't ask much questions, after the necessary blood test (negative offcourse, because it has been only a day or so) and a dose of antibiotics (for possible STD's) He gave me the PEP. The PEP he gave me is 'Avocomb tablets'. I'm really worried about this drug, I can't seem to find much info on the web about this drug, and never do the words 'PEP' and 'Avocomb' show up together online. I read it is used to slow down the HIV spreading in the bloodcells, but is this a ginuine PEP ?? I took the first pill 23 hours after the exposure. And I have to take it twice a day (mornings and evenings) Preferably on the same time and after a meal for 30 days. The doctor said that at the hospital accidents happen with surgery on hiv+ patients, and they often use avocomb there and has helped most of the times. He said it would reduce the risk of hiv infection by 95%.

On day three after the high risk exposure, I got flu/cold-like sick. I have all the HIV symptoms (fever, swollen throat/tonsils, headache, dry cough, running or blocked nostrils, poor appetite, night sweats) paired with a bit of the avocomb side effects. I know it is possible to have the symptoms just because of the anxiety, but it makes me worrying even more. I'm on day six now and my cold,flu,anxiety or hiv symptoms (I really hope it's not the latter) are still fully going. I haven't had much sleep and feel really weak and scared. I was really intoxicated by alcohol when it happend and I feel like my immune system has never weaker.

Is Avocomb a good hiv PEP? Is it best for me to take vitamins and paracetamol? Or can I do something else to either help the spread of hiv in my blood or get rid of these flu-like symptoms? I'm not drinking alcohol for the next 30 days. And can't wait till it's time for the forst hiv tests. If I get out of this without being hiv positive, I'll be a much wiser person.

Thank you so so much for your time! I have nobody to talk to and I so so scared. I hope the odds are in my favor.

Response from Dr. Wohl

This was a high risk exposure. Avocomb is a generic version of AZT+Lamivudine (3TC). It is a reasonable PEP regimen. Ideally a third drug would be added to this, such as Kaletra (also called Aluvia outside the US), but this is probably not widely available in Cambodia.

I would stay on the Avocomb for 4 weeks. Of course, you will need repeat HIV antibody testing at 6 and 12 weeks.

It is difficult to say if your symptoms are related to an infection. If you were in the US or Europe an HIV RNA or p24 test could be done now. Again, not likely available where you are.

The odds are in your favor and unfortunately you must persevere until the course of PEP is done and testing can be completed.

DW



Previous
HIV from small amount of blood
Next
What is my chance of contracting hiv?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement